Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 22, 2018, 7:05 PM MDT for Bennett County, Jackson County, Oglala Lakota County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2018, 7:05 PM MDT (01:05 UTC)
- Expired
- May 22, 2018, 8:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bennett County, SD, Jackson County, SD, Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 107 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:33 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 22, 5:33 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 533 PM MDT Tue May 22 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 131 PM MDT Tue May 22 2018 Latest analysis indicates the upper ridge has shifted east of the forecast area with active southwesterly flow aloft developing ahead of the upper low centered over Nevada this afternoon. Easterly surface winds prevail over most of the forecast area due to high pressure over the eastern half of the CONUS and a deepening sfc trough east of the rockies. A surface low center is currently developing over eastern CO. Tonight through Wednesday, the upper low centered over NV will move northward into south central MT by 18Z Wednesday and then more slowly into northeastern Montana by 12Z where it is expected to phase up with another upper trough. Aftn mesoanalysis shows MLCAPE has reached 1000-2500J/KG over the forecast area and the capping inversion has been overcome by diurnal heating over most of the area. Convection has already commenced over the northern Blkhls. A shortwave disturbance will affect the forecast area this afternoon and overnight with enhanced lift as a 90kt jet streak moves through. Surface to 6km bulk shear has risen to around 15m/s, over the Black Hills and parts of northeastern Wyoming this afternoon, but as the jet streak affects the area tonight and a low-level jet develops over western SD, shear will increase. CAMS show rapid increase in TSRA coverage by 00z. Activity may develop into an MCS this evening and shift northward through Wednesday morning. Initial activity shows marginal risk of severe hail/wind, but probably transforming into more of a wind risk overnight. Initial storm movement will be fairly slow but will increase tonight. With PWATs up to 150%, locally heavy rain is possible, especially this evening. On Wednesday, expect strong/isolated severe storms again in the afternoon given high temps in the upper 70s to mid 80s and increasing instability and shear. Thursday through Saturday, upper/thermal ridge build over the region with much warmer than average temperatures. The threat of thunderstorms will be limited although isolated thunderstorms will be possible. Sunday through Tuesday, another upper low over the southwestern CONUS will produce active southwesterly flow over the region, bringing daily chances for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 531 PM MDT Tue May 22 2018 Widespread thunderstorms will continue across northeast Wyoming and western South Dakota through the overnight hours. IFR conditions are possible with the strongest storms, along with strong winds and hail. Conditions will improve Wednesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Foscato
Hazardous weather outlook, May 22, 5:58 AM MDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 558 AM MDT Tue May 22 2018 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-231300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 558 AM MDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and persist into the overnight hours. A few strong to severe storms will be possible, along with the possibility of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-231300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 558 AM MDT Tue May 22 2018 /658 AM CDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will develop late today and persist into the overnight hours. A few strong to severe storms will be possible, .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, May 22, 5:05 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD 3 WNW ROCHFORD 44.14N 103.78W
05/22/2018 PENNINGTON SD FIRE DEPT/RESCUE
SOUTH FORK OF RAPID CREEK OUT OF ITS BANKS 3-6 MILES
WNW OF ROCHFORD. FIELDS COVERED WITH WATER AND DEEP HAIL
&&
07Local storm report, May 22, 5:08 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 3 WNW ROCHFORD 44.14N 103.78W
05/22/2018 U0.00 INCH PENNINGTON SD FIRE DEPT/RESCUE
HAIL 6 TO 8 INCHES DEEP ON ROCHFORD ROAD 3-6 MILES NW
OF ROCHFORD
&&
07Special weather statement, May 22, 5:27 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Rapid City SD 527 PM MDT TUE MAY 22 2018 WYZ056-230015- Western Crook WY- 527 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL 615 PM MDT... At 527 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of New Haven to 8 miles southwest of Alzada. Movement was north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Lightning Flat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4500 10450 4490 10450 4477 10490 4500 10509 TIME...MOT...LOC 2327Z 159DEG 10KT 4485 10490 4496 10457 Pojorlie
Special weather statement, May 22, 5:38 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
538 PM MDT TUE MAY 22 2018
SDZ042>044-230030-
Jackson SD-Bennett SD-Oglala Lakota SD-
538 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES UNTIL 630 PM
MDT...
At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Batesland to 6 miles west of
Oglala. Movement was north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oglala, Porcupine, Kyle, Manderson, Allen, Wounded Knee, Batesland,
Swett, Sharps Corner and Snake Butte.
LAT...LON 4337 10301 4341 10300 4349 10187 4311 10187
4306 10282
TIME...MOT...LOC 2337Z 166DEG 13KT 4324 10211 4320 10286
PojorlieLocal storm report, May 22, 6:37 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 5 ESE WIND CAVE VISITOR 43.52N 103.40W
05/22/2018 M1.50 INCH CUSTER SD PUBLIC
0620 PM TSTM WND GST 5 ESE WIND CAVE VISITOR 43.52N 103.40W
05/22/2018 E60 MPH CUSTER SD PUBLIC
&&
MESpecial weather statement, May 22, 6:47 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Rapid City SD 647 PM MDT TUE MAY 22 2018 WYZ054-230130- Northern Cambell WY- 647 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 730 PM MDT... At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near Weston, or 26 miles north of Gillette, moving northwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Weston. LAT...LON 4465 10525 4454 10544 4466 10571 4488 10541 TIME...MOT...LOC 0047Z 140DEG 14KT 4466 10542 Pojorlie
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:10 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 50 min |
| May 22, 6:15 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 30 min |
| May 22, 6:47 PM MDT | Special Weather Statement | UNR | 43 min | |
| May 22, 7:29 PM MDT | Special Weather Statement | UNR | Pennington | 46 min |
| May 22, 8:12 PM MDT | Special Weather Statement | UNR | Jackson | 33 min |
| May 22, 8:54 PM MDT | Special Weather Statement | UNR | Jackson | 51 min |
| May 22, 9:29 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 31 min |
| May 22, 9:47 PM MDT | Special Weather Statement | UNR | Haakon | 28 min |
| May 22, 10:09 PM MDT | Special Weather Statement | UNR | Fall River | 51 min |
| May 22, 10:22 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 21 min |
| May 22, 10:25 PM MDT | Special Weather Statement | UNR | Jackson | 35 min |
| May 22, 11:03 PM MDT | Special Weather Statement | UNR | Jackson | 42 min |
| May 22, 11:04 PM MDT | Special Weather Statement | UNR | Jackson | 26 min |
| May 23, 1:32 AM MDT | Special Weather Statement | UNR | Ziebach | 43 min |
| May 23, 4:06 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 42 min |
| May 23, 5:03 PM MDT | Special Weather Statement | UNR | 27 min | |
| May 23, 5:14 PM MDT | Special Weather Statement | UNR | Fall River | 31 min |
| May 23, 5:47 PM MDT | Special Weather Statement | UNR | Butte | 28 min |
| May 23, 5:58 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 47 min |
| May 23, 2:50 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 55 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.